MAUDE Adverse Event Report: CONMED LARGO 1.5MM ULTRAPOWER BUR, WIRE PASS (COPPER); BUR, SURGICAL, GENERAL & PLASTIC SURGERY

CONMED LARGO 1.5MM ULTRAPOWER BUR, WIRE PASS (COPPER); BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number 7021-141
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2022
Type of Reportable Event Malfunction
Event or Problem Description
The distributor reported on behalf of the customer that the device, 00702114100, 1.5mm ultrapower bur, wire pass, was being used during an unknown procedure on (b)(6) 2202 when it was reported ¿ultrapower bur wire pass was broken during brain surgery to open a bone hole in the skull.¿ further assessment questioning found that the device did fragment and was retrieved using ¿something like forceps¿.The procedure was completed with an alternate ¿backup product¿.The patient's current status was reported as "there is no particular problem with the patient".There was no report of injury, medical intervention or extended hospitalization for the patient this report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.This issue will continue to be monitored through the complaint system to assure patient safety.Device not yet received.
 
Event or Problem Description
The distributor reported on behalf of the customer that the device, 00702114100, 1.5mm ultrapower bur, wire pass, was being used during an unknown procedure on (b)(6) 2022 when it was reported ¿ultrapower bur wire pass was broken during brain surgery to open a bone hole in the skull.¿ further assessment questioning found that the device did fragment and was retrieved using ¿something like forceps¿.The procedure was completed with an alternate ¿backup product¿.The patient's current status was reported as "there is no particular problem with the patient".There was no report of injury, medical intervention or extended hospitalization for the patient this report is being raised on the basis of malfunction with potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
The reported event of ¿bur broken during surgery¿ is confirmed.Visual examination of the returned used bur found it broken off at the shaft etch line.Broken piece was returned for evaluation and found to be 0.630 inches long.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 15 complaints, regarding 17 devices, for this device family and failure mode.During this same time frame 437,049 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.00004.Per the instructions for use, the user is advised the following: always inspect for bent, dull or damaged burs before each use.Do not attempt to straighten or sharpen.Do not use if damaged.The instructions for use also advises the user to not use burs for plunger cutting.Damage or injury may occur.This issue will continue to be monitored through the complaint system to assure patient safety.

Brand Name
1.5MM ULTRAPOWER BUR, WIRE PASS (COPPER)
Common Device Name
BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer (Section G)
CONMED LARGO
11311 concept blvd
largo FL 33773
Manufacturer Contact
samantha dewberry
525 french road
utica, NY 13502
3152230184
MDR Report Key16053045
Report Number1017294-2022-00116
Device Sequence Number6210509
Product Code GFF
UDI-Device Identifier10845854003459
UDI-Public(01)10845854003459(17)250911(30)1(10)1117054
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 02/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/11/2025
Device Model Number7021-141
Device Catalogue Number00702114100
Device Lot Number1117054
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2022
Supplement Date Received by Manufacturer02/07/2023
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown
Patient EthnicityNon Hispanic